Virginia, 2017

Flooding in Virginia, April 23 to 24, 2017

April 23 to 24, 2017 · NWS RLX · 2 events in 2 counties and zones

Multiple waves of low pressure brought a prolonged period of rainy weather from the 20th through the 22nd. Generally one to three inches of rain fell during this time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Multiple waves of low pressure brought a prolonged period of rainy weather from the 20th through the 22nd. Generally one to three inches of rain fell during this time. This caused a slow rise on creeks and streams across Southwestern Virginia. On the 23rd, two to three inches of rain fell, pushing some creeks and streams out of their banks. Periods of rainfall continued overnight before drier weather arrived and flooding subsided around daybreak on the 24th. In addition to the flooding, the soggy soil resulted in numerous mudslides.

The cooperative observer at Nora measured 5.43 inches of rainfall from the 21st through the morning of the 24th. The cooperative observer at Grundy measured 3 inches over the same time period.

The Cranes Nest River near Clintwood experienced minor flooding, cresting at 13.9 feet, or about a foot above bankfull of 13 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 23, 1:38 PM EST, 22 minutes earlier.

Area forecast discussion, Apr 23, 1:38 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
238 PM EDT Sun Apr 23 2017

.SYNOPSIS...
Upper level low passes to our south tonight and then swings
east to the Carolina coastal states Monday, keeping rain mainly
in the south and east through Monday. Warmer midweek before a
cold front crosses Thursday night.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 200 PM Sunday...

While there are typical model differences in the exact handling
of the broad upper low currently over the western Tennessee
valley this period, all are indicating SIMILAR main effects for
our area. The associated rain shield just over our southern
most zones early this afternoon will struggle to shift northward
this afternoon and evening. As the upper low slides south
southeast into the southeastern states tonight, the rain shield
will tend to shift slowly eastward and spread up the WV
mountains. This process will continue Monday as the upper low
then reaches the Southeast coast. By Monday afternoon, most of
the rain will have shifted into the mountains. Thus, will keep
the northwest half basically dry and the southeast quite wet,
with a tight POP gradient in between. In addition, the good
influx of moisture and steady but persistent rain over the
southern mountains will validate continuing the Flood Watch as
is, with flood warnings already in effect for SW VA. The watch
may very well have to be extended and expanded up the mountains
later tonight and Monday, but there is enough uncertainty in the
exact track of the upper low and the axis of heavy rain for
further evaluation. Otherwise, look for coolest temps tonight
and warmest temps Monday over northwest portions of the area
given less thick clouds and lack of rain.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 420 AM Sunday...

Stacked low pressure system tracks slowly eastward across the
carolinas Monday through Tuesday, and then northward along the
middle Atlantic seaboard Tuesday night through Wednesday night.
What is left of the deformation zone near the diffluent region
northeast of the upper level low moves northward through the
forecast area Monday, returning the chance for showers across
much of the WV lowlands.

Showers should become increasingly confined to the eastern
slopes of the central Appalachians Monday night and Tuesday, as
the system shifts east. High pressure anchored over New
England, and low pressure over the upper midwest, combine to
configure a cool air damming wedge, resulting in moist upslope
flow along the eastern slopes of the mountains. This will keep
that area socked in with low clouds and light rain and drizzle.
This pattern gradually breaks down later Tuesday into Tuesday
night, as the pressure gradient from the low to the west moves
in and establishes a southerly flow.

Wednesday and Wednesday night will be warm and mainly dry in
the southerly flow, as a cold front associated with the low
pressure system to the west only slowly approaches. The chance
for showers is introduced in the middle Ohio Valley by dawn
Thursday, as that front gets closer.

No adjustments were needed to central guidance temperatures and
dew points, with a warming trend that takes temperatures back
above normal.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 420 AM Sunday...

Models were generally in agreement on a cold front approaching
Thursday and then crossing Thursday night, bringing the chance
for showers and thunderstorms, the thunderstorm chance also
diurnally driven. The front weakens thereafter, becoming
oriented west to east and drifting back over the area Friday. A
chance for showers and afternoon thunderstorms are in the
forecast for Friday as a result.

Models diverge for next weekend on how quickly that front pushes
northward, and the area breaks out in the warm sector, and how
quickly the next cold front approaches from the west. This will
depend upon the strength and positioning of upper level
ridging along or off the east coast. A low chance for showers
and mainly diurnally driven thunderstorms remain in the forecast
as a result.

No changes to central guidance temperatures, with lowland highs
generally holding in the lower 80s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
18Z Sunday thru 18Z Monday...
As of 1145 AM Sunday...

Quite a gradient of Flight Categories this period.

Upper level low currently centered over the Tennessee Valley
will slowly drop south and east this afternoon and tonight.
However, it is broad enough to pull deeper moisture and
widespread rain northward into parts our area this afternoon
and tonight. Northern edge of rain by 00Z will be just south of
HTS-CRW-W22 line with the south quite wet and the north
remaining dry. Tonight will see this rain shield shift toward
the east and expand up eastern WV, with the back edge of the
rain mainly along and east of a CRW-CKB line by 14Z.

Look for VFR ceilings to mostly persist outside of the precip
shield this period, mainly at PKB and CKB. Mostly MVFR/IFR IN
the precip shield, with MVFR prevailing at HTS,CRW, and possibly
EKN. IFR/LIFR in the southern and central mountains including
BKW.

Wind will be easterly at 5 to 10 KTS, except 10 to 20 KTS
higher mountain elevations.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: A minor shift in the upper low movement
may greatly affect timing and development of rain across the
area.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    L
HTS CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    L
BKW CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z MONDAY...
IFR possible into Monday with another wave of low pressure.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until midnight EDT tonight for WVZ033-034.
OH...None.
KY...None.
VA...Flash Flood Watch until midnight EDT tonight for VAZ003-004.

&&

SYNOPSIS...JMV/26
NEAR TERM...JMV
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JMV
Hazardous weather outlook, Apr 23, 2:17 AM EST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
317 AM EDT Sun Apr 23 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-515>526-240730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
317 AM EDT Sun Apr 23 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southeast West Virginia, southern
West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-004-WVZ033-034-240730-
Dickenson-Buchanan-McDowell-Wyoming-
317 AM EDT Sun Apr 23 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 23, 9:01 AM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1001 AM EDT Sun Apr 23 2017

VAZ003-004-231715-
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF CLINTWOOD, GRUNDY, AND VANSANT
1001 AM EDT Sun Apr 23 2017

...Localized minor flooding possible...

Persistent light to moderate rain is currently falling over
southwest Virginia. This, in combination with the amounts from the
last 24 hours, is causing streams and creeks to push their
bankfull limits. Low lying roads near creeks and streams may
experience standing water, as well as from roadside ditches and
culverts. This rain is expected to cause mainly travel
difficulties with isolated road closures.

26
Special weather statement, Apr 23, 12:06 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
106 PM EDT SUN APR 23 2017

WVZ024-033-034-232000-
Wyoming-McDowell-Mingo-
106 PM EDT SUN APR 23 2017

...Localized minor flooding possible...

Persistent light to moderate rain is currently falling over southern
West Virginia. This, in combination with the amounts from the last
24 hours, could cause streams and creeks to push their bankfull
limits. Low lying roads near creeks and streams may experience
standing water, as well as from roadside ditches and culverts. This
rain is expected to cause mainly travel difficulties with isolated
road closures.

LAT...LON 3727 8176 3728 8185 3736 8193 3744 8194
      3747 8200 3751 8193 3753 8194 3755 8213
      3759 8213 3764 8222 3765 8209 3767 8145
      3751 8122 3746 8131 3742 8128 3742 8131
      3727 8142 3726 8150 3721 8156 3720 8168
TIME...MOT...LOC 1704Z 240DEG 0KT 3738 8166

26

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Dickenson

When
April 23, 2:00 PM EST to April 24, 7:00 AM EST
Where
Dickenson County, 1.2 mi SE of Osborns Gap to 1.68 mi SW of Breaks
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.188, -82.534

Multiple roads were closed due to flooding, with several roads partially washed out. Water entered the basements of some homes along Coeburn Road south of Clintwood.

Flood, Buchanan

When
April 23, 2:00 PM EST to April 24, 7:00 AM EST
Where
Buchanan County, 2.13 mi ENE of Breaks to 1.09 mi E of Kelsa
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.311, -82.244

Numerous roads were closed across Buchanan County due to flooding and mudslides. Examples included Route 460 near Big Rock and Garden Creek Road near Grundy.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681932, 681933.